Colorado, 2007

Flash Flood in Colorado, July 26, 2007

July 26, 2007 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall produced flash flooding in Sylvan Lake State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall produced flash flooding in Sylvan Lake State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 1:53 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 26, 1:53 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 PM MDT THU JUL 26 2007

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THUNDERSTORMS A BIT MORE WIDESPREAD AS COMPARED TO YESTERDAY. HIGH
PRESSURE HAS RETROGRADED TO A POSITION OVER THE FOUR CORNERS AREA
WHICH RESULTED IN A BIT MORE CLEARING. THIS...IN TURN RESULTED IN
ENHANCED MORNING INSOLATION WHICH...COMBINED WITH A VERY MOIST NEAR
SURFACE LAYER...RESULTED IN GREATER THUNDERSTORM ACTIVITY. IN
ADDITION...STORM MOVEMENT HAD SHIFTED TO A WEST AND NORTHWEST
DIRECTION WITH THE REPOSITIONING OF THE HIGH.

TONIGHT...AS HAS BEEN THE CASE OVER THE PAST WEEK... EVENING
THUNDERSTORMS WILL MOVE OFF OF THE HIGHER TERRAIN AS DIURNAL
CIRCULATIONS BREAK DOWN. THEREFORE...INCREASED POPS OVER VALLEYS AND
OTHER LOWER ELEVATIONS ADJACENT TO MOUNTAINOUS TERRAIN. THIS
ACTIVITY WILL LARGELY DIMINISH BY MIDNIGHT WITH DIURNAL COOLING AND
AN ABSENCE OF UPPER LEVEL FORCING. HOWEVER...AS HAS BEEN THE CASE
THE LAST TWO NIGHTS...EXPECT A FEW NOCTURNAL SHOWERS OR TSTORMS TO
LINGER INTO THE MORNING.

FRIDAY-SATURDAY...LITTLE CHANGE INDICATED FOR FRIDAY...THOUGH DRIER
AIR WILL BE APPROACHING FROM THE WEST. THE DRIER AIR WILL FILTER INTO
THE NORTH ON SATURDAY...LIMITING CONVECTIVE ACTIVITY AND RAINFALL
PRODUCTION FOR THOSE STORMS WHICH DO DEVELOP.

TEMPERATURES WILL CONTINUE TO RUN NEAR NORMAL.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
NO CHANGES TO THE GENERAL TREND WITH CONTINUED DIURNAL CONVECTION
THR0UGH THE PERIOD.  HIGH PRESSURE OVER THE GREAT BASIN FEEDS DRIER
AIR INTO THE NORTHWESTERN CWA FOR SUNDAY AND MONDAY.  TUE-WED
POTENTIALLY SEE THE MOST WIDESPREAD ACTIVITY WITH AN INFLUX OF
MOISTURE FROM THE SOUTH AS HIGH SITUATES ITSELF OVER THE MIDWEST. GFS
MOVES THE DEEPEST MOISTURE A LITTLE FURTHER EAST ON THURSDAY THAN THE
PREVIOUS RUN.  TRENDED POPS DOWN SLIGHTLY IN THE NORTHWEST FOR SUN-
MON WHILE KEEPING SCATTERED POPS ELSEWHERE FAVORING HIGHER TERRAIN.
THEN SCATTERED CONVECTION ENTIRE CWA THROUGH THE REMAINDER OF THE
PERIOD. GUIDANCE COOLS TEMPS LATE IN THE PERIOD BUT FOR NOW JUST
TRENDED SLIGHTLY IN THAT DIRECTION.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE
THROUGH THE REMAINDER OF THE WEEK...MAINLY DURING LATE AFTERNOON AND
EVENING HOURS. VFR CONDITIONS SHOULD PREVAIL...ALTHOUGH SOME STORMS
WILL LIKELY PRODUCE MOUNTAIN OBSCURATIONS AND LOCAL MVFR CONDITIONS
IN HEAVY RAIN AND LOWERED CEILINGS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...NL
LONG TERM...KL
AVIATION...JDC
Hazardous weather outlook, Jul 26, 4:45 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 26 2007

COZ001>014-017>023-UTZ022>025-027>029-271145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS...BEFORE
DECREASING LATE TONIGHT. IN ADDITION TO DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE.
HEAVY RAINFALL MAY CAUSE A FEW ARROYOS AND SMALL STREAMS TO QUICKLY
FILL OR RUN HIGH WITH FAST FLOWING WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE AFTERNOONS AND
EVENINGS...ARE EXPECTED TO CONTINUE THROUGH THE PERIOD. LIGHTNING AND
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...
HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

The radar

The Grand Junction radar (KGJX), 142 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eagle

When
July 26, 5:30 PM MST to 9:00 PM MST
Where
Eagle County, 12 mi SE of Eagle to 12 mi SSE of Eagle
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.527, -106.671

Heavy rainfall in the Sylvan Lake State Park area resulted in a flash flood. The flood came down from the east and was filled with debris that flowed up to 8 feet in depth down a normally dry drainage called Sneeve Gulch. Unofficial rainfall measurements of just over 2 inches came from the State Park Service. The flash flood widened the gulch from about 10 feet to 30 feet. The flash flood crossed USFS Road 400 and a Park Service tributary road. When the flash flood struck the main road, the culverts were immediately clogged with debris and the flow of water and debris went across the road, causing errosion to the road and depositing several feet of debris on the road. An 8 foot high berm adjacent to the Park Service tributary road was 10 feet in length prior to the flash flood. After the flood the berm was 70 feet in length. The debris within the flash flood included trees up to 2 feet in diameter and boulders up to 4 feet in diameter. About 80 people were trapped at the Sylvan Lake State Park campground that night. The flash flood came close to a couple of State Park structures. Otherwise, there was no significant property damage except to the USFS Road 400 where the culverts needed to be replaced.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52041.